Alert archive / Hawaii / Wind Advisories in 2014
Wind Advisory 34, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Dec 20, 2014, 1:16 AM HST for Hawaii County, Hawaii. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Dec 20, 2014, 1:16 AM HST (11:16 UTC)
- Expired
- Dec 20, 2014, 11:14 AM HST
- In force
- 10 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 11:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 11.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -460 J/kg
- Mixed-layer LCL
- 1007 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
618 WWHW70 PHFO 201116 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 116 AM HST SAT DEC 20 2014 ...STRONG WINDS OVER THE SUMMITS THIS MORNING... .STRONG SOUTHEASTERLY WINDS AT THE SUMMITS WILL BRING WIND ADVISORY CONDITIONS THROUGH NOON TODAY. HIZ028-202200- /O.NEW.PHFO.WI.Y.0034.141220T1116Z-141220T2200Z/ BIG ISLAND SUMMITS- 116 AM HST SAT DEC 20 2014 ...WIND ADVISORY IN EFFECT UNTIL NOON HST TODAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL NOON HST TODAY. * WINDS...SOUTHEAST 30 TO 45 MPH WITH LOCALIZED GUSTS OVER 60 MPH. * TIMING...THROUGH NOON TODAY. * IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ REYNES
1 follow-up statement
100 WWHW70 PHFO 202114 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 1114 AM HST SAT DEC 20 2014 HIZ028-202215- /O.CAN.PHFO.WI.Y.0034.000000T0000Z-141220T2200Z/ BIG ISLAND SUMMITS- 1114 AM HST SAT DEC 20 2014 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND ADVISORY. WINDS WILL REMAIN STRONG AND GUSTY TODAY...BUT CONTINUE TO GRADUALLY WEAKEN THROUGH TONIGHT. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 19, 8:30 PM HST, 4 hours 46 minutes earlier.
Area forecast discussion, Dec 19, 8:30 PM HST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST FRI DEC 19 2014 .SYNOPSIS... CURRENT MODERATE TRADE WINDS WILL DECREASE ON SATURDAY. THIS WILL ALLOW FOR LAND AND SEA BREEZES TO DEVELOP THIS WEEKEND...AS A COLD FRONT AND UPPER TROUGH APPROACH FROM THE NORTHWEST. SHOWERS WILL INCREASE STARTING LATE SUNDAY NIGHT WITH THE POTENTIAL FOR HEAVY RAIN AND A FEW THUNDERSTORMS MONDAY EVENING INTO TUESDAY. STRONG NORTHERLY WINDS WILL THEN DEVELOP BY MID WEEK. && .DISCUSSION... GENERALLY DRIER CONDITIONS PREVAIL ACROSS THE ALOHA STATE THIS EVENING WITH A SFC HIGH PRESSURE SYSTEM NE OF THE MAIN HAWAIIAN ISLANDS PROVIDING A MODERATE TRADE WIND PATTERN. A FEW SMALL SHOWERS UPSTREAM OF THE ISLANDS WILL MAINLY AFFECT WINDWARD AND MOUNTAIN AREAS AT TIMES THROUGH THE REST OF TONIGHT. MEANWHILE...A WEAK POSITIVELY-TILTED UPPER LVL TROUGH REMAINS OVER THE AREA WITH AN ASSOCIATED JET STREAM PRODUCING A LINE OF CIRRUS CLOUDS JUST S OF THE BIG ISLAND. MODELS SHOW THE SFC HIGH MIGRATING E DURING THE WEEKEND...WITH THE TRADES BECOMING LIGHT ON SAT. MODELS ALSO SHOW A STRONG SFC COLD FRONT APPROACHING THE ISLANDS ON SUN...WHICH SEEMS TO HAVE UPPER LEVEL SUPPORT IN THE FORM OF A SHARP TROUGH ALSO MOVING TOWARDS THE AREA. AS THIS TROUGH/FRONT COMPLEX MOVES CLOSER...THE WINDS ON SAT WILL BECOME SE AND GENERALLY LIGHT WITH WARMER AND HUMID CONDITIONS EXPECTED ALL DAY. SOME VOG FROM THE BIG ISLAND MAY REACH MAUI COUNTY ON SAT AND SUN...BUT CHANCES ARE LOW AT THIS TIME AS WINDS AROUND THE BIG ISLAND MAY REMAIN MORE EASTERLY. THIS SYNOPTIC SETUP WILL ALLOW FOR SEA/LAND BREEZE CIRCULATIONS TO DEVELOP SATURDAY...AND PROBABLY AGAIN ON SUN...WITH CLOUDS AND SHOWERS FORMING OVER LEEWARD AND INTERIOR AREAS EACH AFTERNOON AND EARLY EVENING. BUT ANY SHOWERS THAT FORM WILL LIKELY REMAIN SHALLOW AND PRODUCE LIGHT RAIN IN GENERAL AS A WEAK RIDGE WILL PREVAIL ALOFT DURING THE NEXT COUPLE OF DAYS. MODELS SHOW FAIR AGREEMENT IN THEIR SOLUTIONS THROUGH EARLY TUE NEXT WEEK...DEPICTING THE COLD FRONT REACHING KAUAI LATE SUN NIGHT AND INTO MON MORNING...AND A COLDER AIRMASS MOVING ALOFT AS THE UPPER TROUGH ARRIVES LATE MON. THE TROUGH SHOULD PROVIDE GOOD DYNAMIC SUPPORT FOR WIDESPREAD SHOWERS...LOCALLY HEAVY RAIN AND POTENTIAL FOR THUNDERSTORM ACTIVITY. THE TROUGH AXIS SEEMS TO MOVE ACROSS KAUAI COUNTY SOMETIME LATE MON NIGHT...WITH 500 MB TEMPS COOLING DOWN TO NEAR -16 OR -17 DEGREES CELSIUS. THUS...THE FORECAST WILL CONTINUE TO CARRY SLIGHT CHANCES OF THUNDERSTORMS MON NIGHT AND TUE...BUT OVERALL COVERAGE MAY BE ADJUSTED AS NEW MODEL GUIDANCE BECOMES AVAILABLE. LATEST GFS SOLUTION DEVELOPS A CUTOFF LOW SYSTEM AND MOVES IT OVER THE E HALF OF THE ISLAND CHAIN ON TUE AND TUE NIGHT...WHILE ECMWF KEEPS THIS LOW N OF THE ISLANDS DURING THE SAME TIME FRAME. THE FINAL OUTCOME OF THIS SCENARIO WILL CERTAINLY HAVE A SIGNIFICANT IMPACT...SO FOR NOW WILL KEEP THE FORECAST CLOSER TO ECMWF AND WILL ADJUST ACCORDINGLY. BEST CHANCES FOR LOCALLY HEAVY RAIN AND A FEW THUNDERSTORMS RESIDE OVER THE W HALF OF THE ISLAND CHAIN MON NIGHT AND TUE. THERE WILL BE POTENTIAL FOR A FEW CELLS TO BECOME STRONG. ALSO...AS THE UPPER LOW MOVES CLOSER TO THE BIG ISLAND...THE POTENTIAL FOR SNOW OVER THE SUMMITS WILL INCREASE...MAINLY FROM MON NIGHT THROUGH TUE. MODELS SHOW STRONG NE WINDS ESTABLISHING ACROSS THE AREA IN THE WAKE OF THE FROPA...STARTING AROUND KAUAI COUNTY LATE SUN NIGHT...THEN SPREADING DOWN THE REST OF THE ISLAND CHAIN BY TUE NIGHT AND PREVAILING THROUGH THE SECOND HALF OF NEXT WEEK. && .AVIATION... WITH A FRONT APPROACHING AND HIGH PRESSURE NORTH OF THE ISLANDS BEING PUSHED EASTWARD...TRADES WILL BE REPLACED WITH A MORE SOUTHEAST WIND FLOW INTO SATURDAY. BUT THE FRONT WILL BE WEAKENING AS IT NEARS THE STATE THUS INSTEAD OF STRONG SE WINDS...MAY SEE MORE LAND/SEA BREEZES FROM TIME TO TIME. THUS EXPECT MORE INTERIOR CLOUDINESS DURING THE AFTERNOONS ALONG WITH CLEARING AT NIGHT WITH SLIGHTLY LESS WINDWARD CLOUDINESS. BOTTOM LINE...EXPECT MOSTLY VFR CONDITIONS TO PREVAIL INTO SATURDAY. && .MARINE... THE CURRENT NORTHWEST SWELL WILL CONTINUE TO LOWER THROUGH SATURDAY NIGHT. A LARGER NORTHWEST SWELL IS EXPECTED TO ARRIVE ON SUNDAY AND WILL LIKELY BUILD TO HIGH SURF WARNING LEVEL HEIGHTS FOR NORTH AND WEST FACING SHORES BY LATE IN THE DAY. THIS SWELL SHOULD HAVE ENOUGH WESTERLY COMPONENT TO IMPACT THE WEST SIDE OF THE BIG ISLAND...LIKELY REACHING WARNING LEVELS FOR KONA SUNDAY NIGHT THROUGH MONDAY NIGHT. THE EAST-SOUTHEAST WINDS WILL CONTINUE TO DECREASE THROUGH THE REST OF TONIGHT AND BECOME LIGHT ON SATURDAY AS A COLD FRONT APPROACHES THE ALOHA STATE FROM THE NORTHWEST. WINDS WILL REMAIN LIGHT ON SUNDAY AS THE NORTHWEST SWELL BUILDS...BUT NORTH TO NORTHEAST WINDS WILL DRASTICALLY INCREASE SUNDAY NIGHT INTO MONDAY AS THE SWELL PEAKS. A SMALL CRAFT ADVISORY /SCA/ IS IN EFFECT THROUGH 6 AM SATURDAY FOR OUR TYPICAL WINDY ZONES AROUND MAUI COUNTY AND THE BIG ISLAND...EXCEPT FOR MAALAEA BAY DUE TO THE EAST-SOUTHEAST WIND DIRECTION. THE SCA WILL LIKELY BE DROPPED SATURDAY MORNING. && .HFO WATCHES/WARNINGS/ADVISORIES... SMALL CRAFT ADVISORY UNTIL 6 AM HST SATURDAY FOR MAUI COUNTY WINDWARD WATERS-PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND WINDWARD WATERS-BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS. && REYNES
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 20, 11:14 AM HST | High Surf Warning | HFO | Hawaii, Honolulu, Kauai, Kalawao | 64 hr |
| Dec 20, 12:33 PM HST | High Surf Advisory | HFO | 27 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.